Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Midland/Odessa, TX

May 22, 2016Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2016, 12:17 AM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 12:17 AM CDT (05:17 UTC)
Expired
May 22, 2016, 12:45 AM CDT
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS54 KMAF 220517
SVRMAF
NMC025-TXC165-220545-
/O.NEW.KMAF.SV.W.0069.160522T0517Z-160522T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 AM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
  NORTHWESTERN GAINES COUNTY IN WESTERN TEXAS...

* UNTIL 1245 AM CDT/1145 PM MDT/

* AT 1217 AM CDT/1117 PM MDT/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOBBS...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOBBS...NADINE...LEA COUNTY REGIONAL AIRPORT...KNOWLES...HUMBLE CITY...
  HIGGINBOTHAM...MONUMENT AND INDUSTRIAL AIRPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3252 10314 3257 10371 3296 10310 3293 10272
TIME...MOT...LOC 0517Z 233DEG 16KT 3279 10315 

$$

72
1 follow-up statement
925 
WWUS54 KMAF 220542
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1242 AM CDT SUN MAY 22 2016

NMC025-TXC165-220552-
/O.EXP.KMAF.SV.W.0069.000000T0000Z-160522T0545Z/
LEA NM-GAINES TX-
1242 AM CDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES WILL EXPIRE AT 1245 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3252 10314 3257 10371 3296 10310 3293 10272
TIME...MOT...LOC 0540Z 233DEG 16KT 3279 10315 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:26 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 21, 6:26 PM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT SAT MAY 21 2016

.AVIATION...
00Z TAF issuance
VFR conditions continue across the terminals with a thunderstorm
currently affecting KINK. Storms will continue in this area for
the next hour or so. These storms may head toward KHOB so will
amend if needed. Expect MVFR cigs to develop overnight at KMAF,
KHOB and possibly further west. Low clouds will begin to break by
late morning with VFR conditions returning.

&&

.PREV DISCUSSION... /issued 250 PM CDT SAT MAY 21 2016/

DISCUSSION...

WV imagery shows West Texas and Southeast New Mexico sitting under
an upper-lvl ridge between two systems, one over the Great lakes
region, and the other over eastern OR.  Sfc observations show
return flow has backed a weak dryline up against the mountains,
w/dewpoints in the 50s as far west as KROW-KCNM-KMRF-KPRS.  East of
the dryline, sfc analysis shows a ridge of cape in excess of
3000J/kg extending from LBBB-K6R6, w/radar showing convection
developing over the Davis Mtns.  Coupled w/a shortwave in WV imagery
approaching thru Chihuahua, things could get somewhat busy shortly.
W/mid-lvl LR's in excess of 7C/km over the northern half of the CWA,
dcapes in excess of 1000J/kg throughout, and deep lyr shear of 35-
45kts, large hail/damaging winds will be possible w/the stronger
storms.  However, forecast soundings develop impressive helicities
after 00Z, w/LCLs 1500-2500' AGL, so an isolated tornado cannot be
ruled out.  We'd insert a svr mention into the grids, but would
rather reserve that for Sunday, in which the dryline will be a
little sharper/further east, and parameters mentioned above a bit
more favorable for severe wx than today's.  W/the dryline further
east on Sunday, this will result in critical fire wx conditions in
some areas west of the dryline, and we've put the Guadalupes into a
Fire Wx Watch as a result.  Monday, continued leeside troughing/sw
flow will push the dryline even further east, where it will remain
on the eastern fringes of the CWA thru the rest of the week,
favoring slight chances of convection each day there.  Longer range
models hint at more widespread convection possibly Thursday or so,
when a trough is forecast to pass north of the region.

Otherwise, temps should remain above normal for the most of the week,
coming back to near-normal in the extended as the aforementioned
trough approaches and thicknesses fall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  87  71  94 /  30  40  30  20
Carlsbad                       62  94  61  95 /  10  10  10  10
Dryden                         72  86  73  92 /  20  20  20  20
Fort Stockton                  69  91  70  93 /  20  20  10  10
Guadalupe Pass                 62  85  60  87 /  10  10  10  10
Hobbs                          68  90  60  90 /  30  10  10  10
Marfa                          54  85  50  86 /  20  10  10  10
Midland Intl Airport           70  88  71  95 /  30  30  20  20
Odessa                         71  89  71  94 /  30  20  20  10
Wink                           71  95  66  96 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

&&

99/99/29
Hazardous weather outlook, May 21, 12:51 PM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT MAY 21 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT SAT MAY 21 2016 /1151 AM MDT SAT MAY 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO, THE PERMIAN
BASIN, THE TRANS PECOS REGION, AND OVER PORTIONS OF THE BIG BEND.
ISOLATED SEVERE STORMS THAT DEVELOP WILL BE CAPABLE TO PRODUCING
LARGE HAIL...DAMAGING WINDS...AND LIGHTNING. A TORNADO OR TWO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS MOST OF THE
AREA ALONG AND EAST OF THE PECOS RIVER. STRONG TO SEVERE
THUNDERSTORMS MONDAY ARE POSSIBLE ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS REGION. SEVERE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING EACH DAY. A
TORNADO OR TWO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE SUNDAY AFTERNOON ACROSS
THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THERE IS A
POSSIBILITY THAT SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHWEST
PORTIONS OF THE PERMIAN BASIN LATER THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 21, 8:19 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     1 SW SEAGRAVES          32.93N 102.58W
05/21/2016  M65 MPH          GAINES             TX   MESONET

&&

CMR
Local storm report, May 21, 8:23 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             7 S SEAGRAVES           32.84N 102.57W
05/21/2016  E2.00 INCH       GAINES             TX   EMERGENCY MNGR

&&

CMR
Local storm report, May 21, 8:25 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     7 S SEAGRAVES           32.84N 102.57W
05/21/2016  M61 MPH          GAINES             TX   EMERGENCY MNGR

&&

CMR
Special weather statement, May 21, 9:01 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 PM CDT SAT MAY 21 2016

TXZ050-060-061-220245-
WINKLER TX-ANDREWS TX-ECTOR TX-
901 PM CDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHEASTERN
WINKLER...SOUTHERN ANDREWS AND NORTHWESTERN ECTOR COUNTIES UNTIL 945
PM CDT...

AT 901 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF JAL...OR 23 MILES NORTHEAST OF KERMIT...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...GOLDSMITH...ANDREWS COUNTY AIRPORT AND NORTH COWDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3235 10239 3192 10251 3194 10310 3200 10309
      3200 10306 3215 10307 3238 10303
TIME...MOT...LOC 0201Z 274DEG 16KT 3215 10291

29
Local storm report, May 21, 9:15 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     2 E SEAGRAVES           32.94N 102.53W
05/21/2016                   GAINES             TX   EMERGENCY MNGR

            SEVERALIRRIGATION PIVOTS OVERTURNED.

&&

CMR
Special weather statement, May 21, 9:52 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
952 PM CDT SAT MAY 21 2016

TXZ045-050-220330-
ANDREWS TX-GAINES TX-
952 PM CDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREWS AND
SOUTHWESTERN GAINES COUNTIES UNTIL 1030 PM CDT...

AT 952 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF NADINE...OR 16 MILES SOUTHEAST OF HOBBS...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
ANDREWS AND SOUTHWESTERN GAINES COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3254 10271 3239 10304 3243 10307 3250 10306
      3266 10306 3277 10293
TIME...MOT...LOC 0252Z 233DEG 26KT 3252 10303

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:29 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines46 min
May 21, 8:03 PM CDTSpecial Weather StatementMAFAndrews42 min
May 21, 8:14 PM CDTSevere Thunderstorm WarningMAFAndrews46 min
May 21, 8:15 PM CDTSevere Thunderstorm WarningMAFGaines30 min
May 21, 9:01 PM CDTSpecial Weather StatementMAFAndrews44 min
May 21, 9:52 PM CDTSpecial Weather StatementMAFGaines38 min
May 22, 3:30 AM CDTFire Weather WatchMAF25 hr
May 22, 3:30 AM CDTRed Flag WarningMAF19 hr
May 22, 4:05 PM CDTSpecial Weather StatementMAFMartin40 min
May 22, 4:44 PM CDTSpecial Weather StatementMAFBorden, Dawson46 min
May 22, 4:49 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin41 min
May 22, 5:09 PM CDTSevere Thunderstorm WarningMAFBorden36 min
May 22, 5:27 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin48 min
May 22, 5:51 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin3 hr
May 22, 6:07 PM CDTSevere Thunderstorm WarningMAFHoward, Martin38 min
May 22, 6:16 PM CDTSevere Thunderstorm WarningMAFTerrell44 min
May 22, 6:22 PM CDTTornado Warning Tornado observedMAFHoward23 min
May 22, 6:25 PM CDTSpecial Weather StatementMAF50 min
May 22, 6:35 PM CDTFlash Flood WarningMAFHoward, Martin4 hr
May 22, 6:44 PM CDTTornado Warning Tornado observedConsiderable damage threatMAFGlasscock, Howard31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.